MAUDE Adverse Event Report: B BRAUN MELSUNGEN AG PENCAN®; SPINAL ANESTHESIA KIT

B BRAUN MELSUNGEN AG PENCAN®; SPINAL ANESTHESIA KIT
Catalog Number 4502043-13
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 10/29/2024
Type of Reportable Event Serious Injury
Event or Problem Description
According to the event descritpion: a patient with chronic and complex anal fistula for several years.The patient was operated on for proctological exploration.During puncture for spinal anesthesia, when the needle was withdrawn, the last two centimeters of the needle were found to be missing: the needle had broken off, with a clean cut approximately 2 centimeters (cm) from the tip.The missing end of the needle remained in the patient.Spinal anesthesia was discontinued and the patient switched to a much heavier general anesthesia, which entailed considerable risk for the patient.Following neurosurgical advice and a ct scan, the needle tip in the patient will not be removed unless complications arise.Increased infectious surveillance.Reportedly the broken part was recovered.The patient's bmi was 25.95 kg/m² at the time of surgery.Operative time was prolonged, and the patient had to be re-operated to remove the remaining part of the needle.The introducer was in place at the time of puncture.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun internal report number (b)(4).A follow-up report will be provided after the examination results are available.Note: this report is being filed for an item number that is not sold in the united states, however similar items are sold in the united states by b.Braun medical, inc.
 
Additional Manufacturer Narrative
This report has been identified as b.Braun internal report number (b)(4).Note: this report is being filed for an item number that is not sold in the united states, however similar items are sold in the united states by b.Braun medical, inc.Additional information: d9 device returned to manufacturer expertise report we received for examination a pencan 25gx3 ½ needle used without blister and a new needle of the same reference in an open blister.The needles were subjected to visual inspection.On the incriminated needle, we observed a break in the cannula 25 mm from its distal end (see photos).The break area was analyzed and shows that the cannula was bent before breaking.No damage was noted on the new needle received.A dimensional check was performed.The outer diameter of the cannula was measured at several points.Nominal value: 0.53 mm ± 0.01 mm measured value on the incriminated device: 0.53 mm measured value on the new device: 0.53 mm the measurements are in accordance with product specifications.Conclusion the measured values conform to the specifications, and the break area shows deformation by bending before breaking during use.We assume there was an issue during the application process.We remind you that in case of difficulties that may be related to the patient's anatomy (e.G., high bmi), it is essential to avoid applying excessive force during insertion, as the spinal needle may bend or even break.Furthermore, contact with bone tissue may blunt or deform the needle tip.We will maintain this report for further references and continue to monitor other reports for similar occurrences.

Brand Name
PENCAN®
Common Device Name
SPINAL ANESTHESIA KIT
Manufacturer (Section D)
B BRAUN MELSUNGEN AG
carl-braun str. 1
melsungen, hessen 34212
GM  34212
Manufacturer (Section G)
B BRAUN MELSUNGEN AG
carl-braun str. 1
melsungen, hessen 34212
GM   34212
Manufacturer Contact
jonathan severino
901 marcon blvd.
allentown, PA 18109
4847197287
MDR Report Key20789728
Report Number9610825-2024-00855
Device Sequence Number7895228
Product Code OFU
UDI-Device Identifier04046964180804
UDI-Public(01)04046964180804(11)231130(17)281101(10)23M30H8B03
Combination Product (Y/N)N
Initial Reporter CountryFR
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/29/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number4502043-13
Device Lot Number23M30H8B03
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/31/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date11/26/2024
Supplement Report FDA Received Date01/29/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/30/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown